CLEVELAND (WJW) — You look innocent, but the US Drug Enforcement Administration (DEA) is warning the public about a secret emoji code used by drug dealers and teenagers.
The DEA has released a Decoder Reference Guide for parents, carers and educators to not only educate them but potentially save lives.
“If there’s an overdose and you’re trying to track down the source, you go through phones and computers and a lot of times we see these emojis in those conversations,” said Brian McNeal, the DEA’s public information officer.
Some of the emojis are obvious, like a pill depicting fake prescription drugs, but others seem much more harmless.
For example, a blue heart represents meth, a brown heart represents heroin, and a key emoji represents cocaine.
A banana can also code for Percocet & Oxycodone, while a palm tree, Christmas tree, clover and cloud can represent marijuana.
Others are less obvious, including a candy bar for Xanax.
“Some I could see, like the dragon for heroin, but the candy bar where I was like, ‘Oh okay, that’s new,'” McNeal said.
The pills are “counterfeit/counterfeit” prescription drugs and all drugs are laced with potentially lethal levels of fentanyl, which inspired the DEA’s #ONEPILLCANKILL campaign.
“We find fentanyl mixed in with everything,” McNeal said. “If the DEA were to seize 100 counterfeit pills now, 42 would contain a lethal dose of fentanyl.”
The DEA has also found colorful pills containing meth that look like children’s vitamins and other pills labeled as hydrocodone transported in candy bags, all of which contain fentanyl.
“This is a deadly serious subject,” McNeal said.
In early March, the West Point U.S. Military Academy confirmed that at least two of the school cadets, including a soccer player, were involved in a situation in which six people overdosed on fentanyl-supplied cocaine at a home in Florida during spring break.
Two of the six were in critical condition.
Last fall, the DEA seized nearly two million counterfeit pills from Cleveland, and dozens of arrests over a three-month period were directly linked to traffickers promoting emoji and drug overdoses on social media.
“We’re not saying that emojis by themselves are a clear indication that someone is buying or selling drugs, but these emojis combined with perhaps a change in behavior or a change in the performance of a loved one can be an indication that someone has a substance abuse problem,” said McNeal.
For more information or to report suspected illegal drug production and activity, visit the DEA’s website tip line on their website.
Suggest a correction